Alert archive / South Carolina / Lake Wind Advisories in 2012

Lake Wind Advisory 22, NWS Charleston, SC

December 18, 2012Berkeley County, South Carolina

NWS Charleston, SC issued this lake wind advisory at Dec 18, 2012, 4:19 AM EST for Berkeley County, South Carolina. It took effect at Dec 18, 2012, 10:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2012, 4:19 AM EST (09:19 UTC)
In effect from
Dec 18, 2012, 10:00 AM EST
Expired
Dec 18, 2012, 5:00 PM EST
In force
7 hr
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -294 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-294 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WWUS72 KCHS 180919
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
419 AM EST TUE DEC 18 2012


SCZ045-181730-
/O.NEW.KCHS.LW.Y.0022.121218T1500Z-121218T2200Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
419 AM EST TUE DEC 18 2012

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
EST THIS AFTERNOON FOR LAKE MOULTRIE...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON.

* WINDS: WESTERLY WIND GUSTS AROUND 20 KT.

* WAVES: 1 TO 2 FEET...HIGHEST EAST PORTIONS OF THE LAKE.

* IMPACTS: THE COMBINATION OF INCREASING WINDS AND WAVES WILL 
  MAKE CONDITIONS DIFFICULT FOR SMALL CRAFT ON THE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD USE EXTRA CAUTION ON LAKE MOULTRIE FROM LATE THIS
MORNING LATE THIS AFTERNOON ...ESPECIALLY ON THE OPEN LAKE WATERS. STRONG
WINDS MAY LEAD TO LARGE WAVES WHICH CAN CAPSIZE BOATS.

&&

$$
2 follow-up statements
103 
WWUS72 KCHS 181537
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
1037 AM EST TUE DEC 18 2012

SCZ045-182200-
/O.CON.KCHS.LW.Y.0022.000000T0000Z-121218T2200Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
1037 AM EST TUE DEC 18 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON FOR LAKE MOULTRIE...

* WINDS: WESTERLY WIND GUSTS TO 25 KT THIS AFTERNOON...MAINLY NEAR
  THE LAKE SHORE.

* WAVES: 1 TO 2 FEET...HIGHEST EAST PORTIONS OF THE LAKE.

* IMPACTS: THE COMBINATION OF INCREASING WINDS AND WAVES WILL 
  MAKE CONDITIONS DIFFICULT FOR SMALL CRAFT ON THE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS SHOULD USE EXTRA CAUTION ON LAKE MOULTRIE THROUGH THIS
AFTERNOON...ESPECIALLY ON THE OPEN LAKE WATERS. STRONG WINDS MAY
LEAD TO LARGE WAVES WHICH CAN CAPSIZE BOATS.

&&

$$
238 
WWUS72 KCHS 182148
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
448 PM EST TUE DEC 18 2012

SCZ045-182300-
/O.EXP.KCHS.LW.Y.0022.000000T0000Z-121218T2200Z/
INLAND BERKELEY-
INCLUDING THE CITY OF...MONCKS CORNER
448 PM EST TUE DEC 18 2012

...LAKE WIND ADVISORY WILL EXPIRE AT 5 PM EST THIS AFTERNOON FOR
LAKE MOULTRIE...

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at Dec 18, 1:18 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 18, 1:18 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
118 AM EST TUE DEC 18 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT INTO EARLY
TUESDAY...WITH HIGH PRESSURE RETURNING THROUGH WEDNESDAY. A
STRONGER COLD FRONT WILL THEN PUSH THROUGH THE REGION LATE
THURSDAY...BRINGING MUCH COOLER WEATHER FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A BROAD SFC TROUGH STILL OVER THE AREA WITH THE SFC FRONT
INTO WESTERN SC AND NORTHERN GA. EXPECT LOW CLOUDS TO PERSIST
THROUGH ABOUT SUNRISE. SFC FRONT WILL PUSH THROUGH THE REGION WITH
A WNW WIND AFTER SUNRISE. TEMPS NOT EXPECTED TO FALL MUCH REST OF
TONIGHT GIVEN FRONT STILL TO THE WEST. SHOULD SEE LOW TO MID 50S
MOST AREAS BY SUNRISE.

CLIMATE...CHS AIRPORT TIED A RECORD HI MINIMUM TEMPERATURE FOR
12/17. SEE THE LATEST RERCHS FOR MORE INFO

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
TUESDAY...DRY HIGH PRESSURE WILL RAPIDLY BUILD INTO THE REGION
BEHIND THE DEPARTING COLD FRONT TUESDAY MORNING...AS THE LAST IN
THE SERIES OF UPPER SHORTWAVES LIFTS QUICKLY OFF THE CAROLINA
COASTLINE. COLD ADVECTION IN THE WAKE OF THE FRONT WILL BE MINIMAL
TO NON EXISTENT...CONSIDERING BUILDING HIGH PRESSURE WILL HAVE
ORIGINATED FROM A MORE SOUTHERLY TRACK ALONG THE GULF COAST. AS A
RESULT...EXPECT TEMPERATURES TO ONCE AGAIN RISE WELL ABOVE
NORMAL...AND PERHAPS EVEN A FEW DEGREES WARMER THAN TODAY/MONDAY
DUE TO SCATTERING SKY COVER. TEMPERATURES WILL PEAK IN THE UPPER
60S TO LOWER 70S.

LAKE WINDS...AS MIXING HEIGHTS CLIMB DURING THE LATE MORNING AND
INTO THE AFTERNOON THEY WILL TAP INTO 20-30 KT WITHIN THE BOUNDARY
LAYER. THAT ALONG WITH A MODEST PRESSURE GRADIENT AND STEADY
PRESSURE RISES COULD LEAD TO A MARGINAL LAKE WIND ADVISORY. WE
HAVE ADDED TO THE HAZARDOUS WEATHER OUTLOOK.

WEDNESDAY...SURFACE HIGH PRESSURE WILL MOVE DIRECTLY OVER THE
SOUTHEAST AND MID ATLANTIC STATES BY WEDNESDAY AFTERNOON...WHILE A
TRANSIENT UPPER RIDGE AXIS PROGRESSES ACROSS THE EAST COAST. DEEP
LAYER RIDGING AND ABUNDANT SUNSHINE WILL SUPPORT MILD
TEMPERATURES RISING TO AROUND 70 DEGREES AWAY FROM THE LOCALLY
COOLER COASTLINE...STILL NEARLY 10 DEGREES ABOVE SEASONAL NORMALS.

THURSDAY...AS SURFACE HIGH PRESSURE AND UPPER RIDGING MOVE INTO
THE ATLANTIC EARLY THURSDAY...THE REGION WILL BECOME SOLIDLY
LOCATED WITHIN THE WARM SECTOR OF AN APPROACHING COLD FRONT TO THE
WEST. THE FRONT WILL BE RAPIDLY MOVING INTO THE OHIO/TENNESSEE
VALLEYS DURING THE MORNING HOURS...AND THEN AT LEAST OVER THE
WESTERN PORTION OF THE FORECAST AREA BY SUNSET. ALTHOUGH THERE IS
SOME DISAGREEMENT BETWEEN THE NUMERICAL MODELS REGARDING TIMING OF
FRONTAL PROGRESSION...THERE IS DECENT CONSISTENCY THAT PRECIPITATION
WILL SPREAD FROM WEST TO EAST DURING THE MID AFTERNOON TO EARLY
EVENING HOURS. HAVE THUS INDICATED SHOWER POTENTIAL INCREASING
INTO THE LIKELY/60 PERCENT RANGE FOR THE WESTERN HALF OF THE
FORECAST AREA BY THE AFTERNOON...WITH HIGH CHANCE POPS IN THE 40
TO 50 PERCENT RANGE EASTERN HALF. TEMPERATURES WILL RISE WELL INTO
THE LOWER 70S WITHIN STRONG SOUTHERLY FLOW AND WARM
ADVECTION...DESPITE INCREASING CLOUD COVER. SURFACE BASED INSTABILITY
APPEARS QUITE MARGINAL...AND THUS WILL ONLY ADVERTISE A SLIGHT
CHANCE FOR THUNDER AT THIS POINT. HOWEVER...DYNAMICS WILL BE QUITE
IMPRESSIVE...AS A LOW LEVEL JET OF 40 TO 50 KT TRACKS DIRECTLY
ACROSS THE AREA. THUS WILL STILL NEED TO MONITOR TRENDS FOR A
POTENTIAL LOW CAPE/HIGH SHEAR SCENARIO.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A STRONG COLD FRONT WILL LIKELY BE SHIFTING THROUGH THE FORECAST
AREA LATE THURSDAY INTO EARLY FRIDAY MORNING...BRINGING THE BEST
CHANCES OF PRECIP OVER THE LONG TERM. COLD AND DRY HIGH PRESSURE
WILL THEN FOLLOW THE FRONT...RESULTING IN TEMPS 10-15 DEGREES COOLER
THAN PREVIOUS DAYS. OVERALL TEMPS WILL REMAIN COOL UNDER A ZONAL
FLOW PATTERN THROUGH THE WEEKEND...WITH A GRADUAL WARMING OF 1-2
DEGREES EACH DAY. EXPECT OVERALL TEMPS TO BE IN THE MID/UPPER 50S
THROUGH EARLY WEEKEND...BEFORE WARMING TO AROUND 60 EARLY NEXT WEEK.
OVERNIGHT TEMPS WILL LIKELY REACH THE LOW 30S AWAY FROM COAST
FRIDAY...BEFORE GRADUALLY WARMING INTO THE MID 30S TO LOW 40S BY
THE BEGINNING OF NEXT WEEK.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
MVFR CIGS EXPECTED TO PREVAIL REST OF TONIGHT. COULD SEE
BRIEF/PERIODIC IFR CIGS THROUGH ABOUT 10Z. SFC FRONT WILL PUSH
THROUGH WITH A WESTERLY WIND AFTER 12Z WITH RETURN TO VFR
CONDITIONS THROUGH REST OF TODAY AND TONIGHT.
EXPECT GUSTS OF 18-24 KTS THIS AFTERNOON BOTH SITES...THEN WINDS
DROP BACK TO VARIABLE/CALM AFTER 00Z TONIGHT.

EXTENDED AVIATION OUTLOOK...VFR CIGS/VSBYS WILL PREVAIL THROUGH
WEDNESDAY...BEFORE DETERIORATING THURSDAY AS A STRONG COLD FRONT
APPROACHES FROM THE WEST. PERIODS OF MVFR OR LOWER CIGS/VSBYS ARE
POSSIBLE THURSDAY EVENING THROUGH EARLY FRIDAY...WITH SHOWERS
ALONG AND AHEAD OF THE PASSING COLD FRONT. VFR CIGS/VSBYS WILL
THEN RETURN BY EARLY WEEKEND.

&&

.MARINE...
TONIGHT...IT DIDN/T TAKE LONG FOR THE SYNOPTIC SOUTHERLY FLOW TO
REDEVELOP ACROSS THE MARINE AREA IN WAKE OF THE EARLIER
CONVECTION. A WEAKLY CYCLONIC FLOW WILL PREVAIL THE REMAINDER OF
THE NIGHT IN ADVANCE OF THE COLD FRONT THAT APPROACHES LATE. WINDS
WILL VEER AROUND TO THE SW AFTER MIDNIGHT...WITH SPEEDS INCREASING
UPWARDS TO 15 OR 20 KT. ADDITIONALLY...GUSTS OF 25 KT WILL OCCUR
FREQUENTLY OVER AMZ350-374 WHERE WE HAVE ONGOING SMALL CRAFT
ADVISORIES. IT/;; BE CLOSE TO SCA ACROSS AMZ352-354 BUT FOR THE
TIME BEING IT SHOULD REMAIN JUST BELOW OUR CRITERIA. SEAS WILL
BUILD FROM 2-4 FEET EARLY TONIGHT TO 3-6 FEET AFTER
MIDNIGHT...WITH THE HIGHEST CONDITIONS FARTHEST FROM THE COAST.

TUESDAY AND WEDNESDAY...SMALL CRAFT ADVISORY CONDITIONS WILL BE
ONGOING FOR OUTER GEORGIA WATERS AND THE CHARLESTON COUNTY
ATLANTIC WATERS OUT 20 NM TUESDAY MORNING...BEHIND A COLD FRONT
SHIFTING OVER THE WESTERN ATLANTIC. EXPECT WINDS BETWEEN 20 TO 25
KT AND SEAS UP TO 6 FT UNTIL TUESDAY EVENING...BEFORE CONDITIONS
GRADUALLY IMPROVE WITH HIGH PRESSURE BUILDING OVER THE WATERS
THROUGH WEDNESDAY. THE CHARLESTON HARBOR MAY ALSO NEED A MARGINAL
SCA TUESDAY AS WESTERLY WINDS WILL BE GENERALLY AROUND 15-20 KT
WITH SOME HIGHER GUSTS.

THURSDAY...WINDS/SEAS WILL THEN INCREASE/BUILD AHEAD OF A STRONG
COLD FRONT APPROACHING FROM THE WEST THURSDAY. CONDITIONS WILL
LIKELY MEET SMALL CRAFT ADVISORIES LEVELS...AS THE COLD FRONT
SWEEPS OVER THE WATERS THURSDAY EVENING THROUGH FRIDAY MORNING.
STRONG COLD ADVECTION BEHIND THE FRONT...ALONG WITH A TIGHT
PRESSURE GRADIENT...COULD PRODUCE FREQUENT GUSTS BETWEEN 30-35
KT OVER WATERS BEYOND 10 NM FROM THE COAST. SHOULD CONDITIONS
CONTINUE TO FAVOR THIS SCENARIO...GALE WATCHES OR WARNINGS MAY BE
NEEDED LATE THURSDAY INTO EARLY FRIDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR AMZ350-
     374.

&&

SYNOPSIS...
NEAR TERM...RFM
SHORT TERM...79
LONG TERM...DPB
AVIATION...RFM
MARINE...
Hazardous weather outlook, Dec 17, 9:51 PM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
951 PM EST MON DEC 17 2012

SCZ045-190300-
INLAND BERKELEY-
951 PM EST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LAKE WINDS...A LAKE WIND ADVISORY MAY BE REQUIRED ON LAKE MOULTRIE
TUESDAY AND AGAIN LATE THURSDAY INTO LATE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>044-047>052-190300-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
951 PM EST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

Nearby

Lake Wind Advisories in South Carolina, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.